Thunderstorm Wind, Lyman
- When
- August 1, 2:55 PM CST
- Where
- Lyman County, 3.4 mi NW of Mc Clure
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.120, -100.290
An area of low pressure moving across southern South Dakota produced severe thunderstorms. Hail up to golfball size and damaging winds to around seventy mph occurred with these storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
An area of low pressure moving across southern South Dakota produced severe thunderstorms. Hail up to golfball size and damaging winds to around seventy mph occurred with these storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 1, 2:34 PM CST, 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 334 PM CDT WED AUG 1 2012 .SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT AT 19Z A VIGOROUS SHORT WAVE MOVING INTO THE WESTERN DAKOTAS IS INTERACTING WITH A STALLED EAST/WEST FRONTAL BOUNDARY ACROSS CENTRAL SD. GENERALLY WEAK THUNDERSTORMS HAVE DEVELOPED ALONG AND NORTH OF THE FRONTAL BOUNDARY. WHILE THERE IS SOME CIN TO OVERCOME ALONG THE BOUNDARY...MESO ANALYSIS IS SUGGESTING AREAS SOUTH OF THE BOUNDARY IS NEARLY UNCAPPED...ESPECIALLY OVER SOUTH CENTRAL SD. BASED ON RADAR TRENDS SHOWING A STRONGER STORM WEST OF KPHP AND CONVECTIVE PARAMETERS...HAVE ADD T+ FOR THE SW CWA. INVERTED-V SOUNDING WOULD SUGGEST DAMAGING WINDS WILL BE THE MAIN THREAT. CONVECTION SHOULD EXIT THIS CWA BY 6Z...WITH DRY CONDITIONS PERSISTING THROUGH THURSDAY AFTERNOON. ON THURSDAY TONIGHT...WEAK HEIGHT FALLS BEGIN TO SPREAD INTO THE WESTERN DAKOTAS AHEAD OF A STRONG SHORT WAVE THAT WILL DROP SOUTHEASTWARD ACROSS SASKATCHEWAN. MODELS ARE SUGGESTING CONVECTION COULD DEVELOP OVER THE BLACK HILLS DURING THE LATE AFTERNOON HOURS. THIS CONVECTION MAY TRACK SLOWLY EASTWARD DURING THE OVERNIGHT HOURS WITH THE AIDE OF A MODEST LLJ. FRIDAY SEVERE WEATHER POTENTIAL IS A LITTLE MORE DIFFICULT TO DETERMINE AT THIS TIME. MODELS SHOW A FAIRLY STRONG COLD FRONT SLIDING ACROSS THE REGION AROUND 21Z...OR PEAK HEATING. THAT SAID...LEFT OVER CONVECTIVE DEBRIS COULD LIMIT THE CONVECTIVE POTENTIAL. .LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY THERE IS NOT A WHOLE LOT THAT HAS CHANGED IN 12 HOURS REGARDING THE EXTENDED. STILL LOOKS LIKE A DRY AND COOL WEEKEND...ESPECIALLY ON SATURDAY...WHILE COOL/DRY CANADIAN HIGH PRESSURE IS IN CONTROL OVER THE REGION. THEN...LOW LEVEL WARM AIR ADVECTION SETS UP FOR SUNDAY INTO MONDAY BEFORE ANOTHER COLD FRONT BACKDOOR'S ITS WAY THROUGH THE CWA MONDAY/MONDAY NIGHT. TEMPERATURES SHOULD SETTLE DOWN CLOSE TO NORMAL FOR TUESDAY INTO WEDNESDAY. OVERALL...THE EXTENDED LOOKS TO BE DRY MOST OF THE TIME. WILL REFRAIN FROM TRYING TO TIME SMALL/TRANSIENT SHORTWAVES THROUGH THE RELATIVELY FAST NORTHWESTERLY UPPER LEVEL FLOW ACROSS THE REGION IN THE EXTENDED...WITH THE EXCEPTION OF WEDNESDAY FOR COLLABORATION SAKE. && .AVIATION... 18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS GOOD VFR IS FORECAST THIS AFTERNOON THROUGH THURSDAY MORNING AS THE PREVAILING CONDITION...EXCEPT FOR IN/NEAR THUNDERSTORMS. A WEAK COLD FRONT SETTLING SLOWLY SOUTH ACROSS THE REGION HAS BECOME NEARLY STATIONARY. VICINITY SHOWER MENTION HAS BEEN INTRODUCED TO THE KMBG TERMINAL THROUGH 21Z PER THE LATEST REGION RADAR IMAGERY SHOWING SOME WEAK RETURNS WORKING INTO NORTH CENTRAL SOUTH DAKOTA. THEN...SWITCHED CONVECTIVE MENTION OVER TO VICINITY THUNDER UNTIL 00Z FOR THE KMBG TERMINAL. BEYOND 00Z...THE KPIR AND KATY TAFS BEGIN TO SEE THOSE INCREASING PROBABILITIES FOR THUNDER PASSING OVER A TERMINAL...WITH LESSER PROBABILITIES FURTHER NORTH. STILL EXPECTING STORMS TO FIRE UP OVER THE WESTERN DAKOTAS DURING THE NEXT FEW HOURS WITH DAYTIME HEATING...AND THEN MOVE EAST ACROSS THE STATE THIS EVENING INTO THE OVERNIGHT...ANCHORED MAINLY ALONG AND JUST NORTH OF WHERE EVER THIS SURFACE BOUNDARY SETS UP OVER THE NEXT 6 TO 12 HOURS. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...SD LONG TERM...DORN AVIATION...DORN WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 419 AM CDT WED AUG 1 2012 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-020930- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 419 AM CDT WED AUG 1 2012 /319 AM MDT WED AUG 1 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED STORMS ARE POSSIBLE TODAY...TRANSLATING SOUTH AND EAST THROUGH THE EVENING. THE RISK FOR SEVERE WEATHER CENTERS MAINLY AROUND GUSTY WINDS AND HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY STORMS RETURN TO THE FORECAST LATE THURSDAY INTO FRIDAY. A STRONG WAVE WILL PROVIDE FOR A MORE ORGANIZED SEVERE WEATHER RISK DURING THAT TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS EVENING AND OVERNIGHT. CONNELLY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
342 PM CDT WED AUG 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND GST 2 SW WENDTE 44.22N 100.69W
08/01/2012 E50 MPH STANLEY SD EMERGENCY MNGR
&&
EVENT NUMBER ABR1200318
ALDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
346 PM CDT WED AUG 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL 11 S PIERRE 44.21N 100.32W
08/01/2012 E0.70 INCH STANLEY SD PUBLIC
&&
EVENT NUMBER ABR1200319
KGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
353 PM CDT WED AUG 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM TSTM WND GST 11 S PIERRE 44.21N 100.32W
08/01/2012 E50 MPH STANLEY SD PUBLIC
50 MPH WINDS
&&
EVENT NUMBER ABR1200320
KGThe Rapid City radar (KUDX), 203 km away, was scanning. The volume nearest the first event began at 20:54 UTC.
3 hail, 2 thunderstorm wind. Local standard time, as filed.
An estimated wind gust of at least sixty mph was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 407914, 407907, 407915, 407908, 407909.